Massachusetts, 2016Damaging Winds in Massachusetts, May 30, 2016
May 30, 2016 · NWS ALY · 4 events in 1 county or zone
A warm and humid air mass was in place over western Massachusetts on Memorial Day (May 30th). With a cold front approaching from the west, lines of thunderstorms developed during the late afternoon and early evening hours and moved eastward across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid air mass was in place over western Massachusetts on Memorial Day (May 30th). With a cold front approaching from the west, lines of thunderstorms developed during the late afternoon and early evening hours and moved eastward across the region. One of these thunderstorms strengthened enough to become severe, producing damaging winds as it crossed across Berkshire County. Some trees and wires were downed due to these gusty winds.
The threat for thunderstorms ended later in the evening hours as the cold front crossed the area from west to east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 30, 6:21 PM EST, 9 minutes earlier.
Area forecast discussion, May 30, 6:21 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Albany NY
721 PM EDT MON MAY 30 2016
.SYNOPSIS...
A cold front will move eastward across the region late this
afternoon into this evening, bringing a chance of showers and
thunderstorms mainly from the Capital District south and east. A
cooler and drier air mass will then be ushered in behind the cold
front tonight into Tuesday. High pressure over southeast Canada
will remain in control into Thursday with dry conditions and
comfortable humidity levels.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Strong thunderstorms occasionally flirting with severe wind
levels...tracking out of NY into the Berkshires and southern VT
through about 9 PM. Some showers could linger in the mid Hudson
Valley and NW CT through the evening until the dew point and wind
shift boundary completely track through our region. Clearing
behind the storms and winds turn to west and northwest. Winds
become light after midnight and through daybreak and coverage of
fog formation will depend on whether some areas go calm later
tonight. Some adjustments to thunderstorm chances this evening and
timing of clearing.
Temperatures will be cooler than recent nights as drier air work
in from the west, with lows forecast to be in the lower 50s to
lower 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday looks to be another warm day across the region, but due
to deep mixing and gusty west-northwest winds with comfortable
humidity levels. It will not feel as muggy as the past several
days with dewpoints in the mid 40s to mid 50s. Wind gusts of 20-25
mph will be common with a decent pressure gradient in place.
Winds will decrease Tuesday night as high pressure builds
eastward into Quebec. With a dry air mass in place this will
result in cool mid temps in the mid 40s to mid 50s. Tranquil
weather will persist Wednesday into Wednesday night, as high
pressure drifts eastward across Quebec and northern New England.
Temperatures look to be slightly above normal during this time.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
General upper level zonal flow with small upper impulses tracking
through the zonal flow...with considerable timing and track
differences in sources of long range guidance and ensembles. There
is a broad consensus for two upper impulses...once around Thursday
night and Friday...and another potentially stronger upper
impulse... potentially developing into an upper low...possibly
developing over the Great Lakes and slowly approach later next
weekend and into the beginning of next week.
So...dry weather Thursday ahead of one small piece of upper
energy. Highs in the mid 70s to around 80. The upper impulse is
quite broad and of low amplitude but indications are a gradual
cooling of boundary layer temperatures and broad low level
convergence supporting scattered showers and maybe isolated
thunderstorms Friday with highs in the 70s...but around 70 higher
terrain.
Some broad flat upper ridging timed for sometime between Friday
night and Sunday morning...again with details not clear because of
spread in sources of guidance. Keeping isolated showers in the
forecast but could very well be dry with periods of sun and
clouds. Highs Saturday in the 70s to around 80.
The aforementioned strong upper energy...possible an upper low
forms around the Great Lakes Sunday into Monday and slowly
approaches with increasing clouds and chances for
showers...perhaps some isolated thunderstorms. More details will
be available as we get nearer. Highs Sunday in the 70s to around
80. Highs Monday with prospects for better coverage of
showers...in the upper 60s to mid 70s...some mid 60s in higher
terrain.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
A cold front continues to move across western and central NY this
afternoon. This front will move across eastern NY and western New
England late this afternoon into the overnight period. High
pressure will ridge in late tonight into tomorrow with fair and
dry weather returning.
VFR conditions have returned to all the TAF sites in the wake of
the pre-frontal trough this morning. KPOU has now become VFR and
the skies have started to clear. Expect SCT-BKN cumulus in the
3.5-5 kft AGL range and SCT-BKN cirrus with some isold-sct showers
and thunderstorms especially from KALB-KPSF south and east btwn
20Z/MON to 00Z/TUE. The best chance of thunderstorms will be at
KPSF and KPOU and a tempo group was used from 21Z-24Z for MVFR
conditions...though brief lapses to IFR VSBYS are possible.
Further north...VCSH groups were used. The cold front moves
through in the evening...and the skies clear.
The dewpt boundary lags a bit...so moisture left in the boundary
layer coupled with clearing skies...and light to calm winds will
allow for some MVFR/IFR mist or fog potentially at KGFL/KPOU/KPSF
especially btwn 06Z-12Z. Enough mixing in the boundary layer may
preclude any mist at KALB. VFR conditions should return after 12Z
with strong subsidence and deeper mixing in the wake of the front.
The winds will be south to southwest at 6-12 kts this afternoon
with some gusts close to 20 kts at KGFL. The winds will become
light to calm btwn 00Z-04Z. The winds will increase quickly from
the west to northwest at 5-10 kts from 12Z onward.
Outlook...
Tuesday Night to Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Scattered SHRA.
Friday: Moderate Operational Impact. Scattered SHRA.
Friday Night: Moderate Operational Impact. Isolated SHRA.
Saturday: Low Operational Impact. Isolated SHRA.
&&
.FIRE WEATHER...
A cold front will move eastward across the region late this
afternoon into this evening, bringing a chance of showers and
thunderstorms mainly from the Capital District south and east. A
cooler and drier air mass will then be ushered in behind the cold
front tonight into Tuesday. High pressure over southeast Canada
will remain in control into Thursday with dry conditions and
comfortable humidity levels.
Relative humidity values will increase to between 80 and 100
percent tonight, then drop to minimum values of around 30 to 40
percent Tuesday afternoon. RH values will increase to between 75
and 90 percent Saturday night.
Winds tonight will be southwest around 5 to 10 mph, becoming
west- northwest around 10 to 15 mph with gusts of 20 to 25 mph on
Tuesday. Winds Tuesday night will be northwest at 5 to 10 mph.
&&
.HYDROLOGY...
Scattered showers and thunderstorms mainly south and east of
Albany will persist into the evening hours. Some of the storms
could produce local downpours. They could produce some ponding and
maybe some minor flooding in urban, poor drainage, and low lying
areas. There should be minimal impacts on main stem rivers.
With the passage of a cold front, dry weather will return
overnight into Tuesday. High pressure will build in with dry
weather continuing through the middle of the week. The next chance
for showers will return late in the week as a frontal boundary
approaches.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...JPV
NEAR TERM...NAS/JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, May 30, 3:14 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT MON MAY 30 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
414 PM EDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY SOUTH AND EAST OF THE CAPITAL DISTRICT. MOST
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 30, 4:53 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT MON MAY 30 2016
NYZ052>054-302245-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
553 PM EDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...
AT 552 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
VOORHEESVILLE...OR NEAR DELMAR...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
ALBANY AND COLONIE AROUND 555 PM EDT.
FEURA BUSH AROUND 600 PM EDT.
DELMAR AND LOUDONVILLE AROUND 605 PM EDT.
WATERVLIET AND SELKIRK AROUND 610 PM EDT.
RENSSELAER...MENANDS AND CASTLETON-ON-HUDSON AROUND 615 PM EDT.
EAST GREENBUSH AND WYANTSKILL AROUND 620 PM EDT.
WEST SAND LAKE AROUND 630 PM EDT.
NASSAU AND AVERILL PARK AROUND 635 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DENAULT CORNERS...
MCKOWNVILLE...BRAESIDE...DUNHAM HOLLOW...LISHA KILL...HOUCKS
CORNERS... MALLORYS CORNERS...TABORTON...TOTEM LODGE AND BECKERS
CORNERS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4258 7399 4276 7395 4273 7364 4269 7344
4250 7352 4249 7374
TIME...MOT...LOC 2152Z 287DEG 21KT 4266 7390
JPVSpecial weather statement, May 30, 5:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT MON MAY 30 2016
NYZ051>053-058-059-302300-
WESTERN GREENE-EASTERN GREENE-EASTERN ALBANY-WESTERN
RENSSELAER-WESTERN ALBANY-
619 PM EDT MON MAY 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY AND
NORTHEASTERN GREENE COUNTIES...
AT 618 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PRESTON HOLLOW TO NEAR FEURA BUSH.
MOVEMENT WAS SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
RAVENA AROUND 635 PM EDT.
NEW BALTIMORE AROUND 655 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SOUTH WESTERLO...
COEYMANS...LAMBS CORNER...FREEHOLD...EAST DURHAM...ALCOVE...SMITH
CORNER... DORMANSVILLE...NORTON HILL AND HANNACROIX.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4256 7394 4247 7369 4246 7378 4245 7377
4243 7378 4231 7409 4246 7418
TIME...MOT...LOC 2218Z 311DEG 10KT 4242 7416 4252 7388
JPVSpecial weather statement, May 30, 5:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT MON MAY 30 2016
NYZ050-052>054-302315-
EASTERN ALBANY-SOUTHERN SARATOGA-WESTERN RENSSELAER-EASTERN
RENSSELAER-
626 PM EDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RENSSELAER AND
SOUTHEASTERN SARATOGA COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WATERFORD...OR
OVER COHOES...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
CENTER BRUNSWICK AROUND 630 PM EDT.
GRAFTON AROUND 700 PM EDT.
BERLIN AROUND 710 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HAYNERSVILLE...
CRESCENT...SYCAWAY...LINCOLNVILLE...STILLHAM...EAST
GRAFTON...MILLERTOWN... QUACKENKILL...PETERSBURG AND SPEIGLETOWN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 87 NEAR MILE MARKER 8-8A.
INTERSTATE 787 NEAR MILE MARKER 9W.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4274 7373 4291 7375 4295 7348 4294 7345
4295 7345 4296 7340 4295 7340 4295 7339
4294 7337 4268 7333
TIME...MOT...LOC 2225Z 259DEG 16KT 4278 7365
JPVSpecial weather statement, May 30, 5:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EDT MON MAY 30 2016
NYZ052>054-059>061-302330-
EASTERN GREENE-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN
RENSSELAER-EASTERN COLUMBIA-WESTERN COLUMBIA-
646 PM EDT MON MAY 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY...
NORTHEASTERN GREENE...SOUTHERN RENSSELAER AND NORTHEASTERN COLUMBIA
COUNTIES...
AT 645 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WEST SAND LAKE TO NEAR NEW
BALTIMORE. MOVEMENT WAS EAST AT 25 MPH.
WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALBANY...EAST GREENBUSH...RENSSELAER...CHATHAM...NASSAU...
NEW BALTIMORE...RAVENA...STEPHENTOWN...NEW LEBANON...VALATIE...
AUSTERLITZ...CASTLETON-ON-HUDSON...KINDERHOOK...AVERILL PARK...
WEST SAND LAKE...SELKIRK...SAND LAKE...COEYMANS...
STUYVESANT AND CANAAN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 NEAR MILE MARKER 8.
INTERSTATE 87 NEAR MILE MARKER 2 .
INTERSTATE 787 NEAR MILE MARKER 2.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4232 7347 4240 7401 4264 7375 4265 7330
TIME...MOT...LOC 2245Z 261DEG 23KT 4259 7363 4243 7388
JPV
Thunderstorm Wind, Berkshire
- When
- May 30, 6:30 PM EST
- Where
- Berkshire County, 2.01 mi N of Shaker Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.459, -73.324
A large tree was reported down and on wires at the intersection of West Street and Westbrook Terrace in Pittsfield due to thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- May 30, 6:35 PM EST
- Where
- Berkshire County, 1.08 mi ESE of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.443, -73.231
Trees were reported down on Elm Street and Dorchester Avenue in Pittsfield due to thunderstorm winds.
Thunderstorm Wind, Berkshire
- When
- May 30, 6:50 PM EST
- Where
- Berkshire County, 1.98 mi W of Interlaken
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.319, -73.369
A tree and wires were reported down on Route 41 near Quarry Road in West Stockbridge.
Thunderstorm Wind, Berkshire
- When
- May 30, 7:35 PM EST
- Where
- Berkshire County, 0.44 mi S of Bonny Rigg Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.264, -73.049
Wires were reported down on Chester Road (US Route 20) in Becket due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631231, 631229, 631232, 631234.